Fungal Meningitis Outbreak

Published October 10, 2012 by Nikita "Soambitious"

 

This is something we all should read :

Frequently Asked Questions For Patients: Multistate Meningitis Outbreak Investigation

October 10, 2012 12:45 PM EDT

About the Outbreak

Background
The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multistate investigation of fungal meningitis among patients who received an epidural steroid injection with a potentially contaminated product. Several of these patients also suffered strokes that are believed to have resulted from their infection.

Physician Consulting with PatientHow many cases have been reported?
Updates about the investigation, including case counts, are available at http://www.cdc.gov/hai/outbreaks/meningitis.html.

Is the source of the outbreak known?
CDC is investigating medications and products that are associated with this outbreak of meningitis. At this point, the original source of the outbreak has not been determined. However, injectable steroid medication has been linked to the outbreak. The lotsExternal Web Site Icon of medication that were given to patients have been recalled by the manufacturer.

The type of epidural medication given to patients affected by this outbreak is not the same type of medication as that given to women during childbirth.

What states received the implicated product?
California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, Nevada, New Hampshire, New Jersey, New York, North Carolina, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Virginia, and West Virginia.

The names of the facilities that have received medication from one of these lots are available athttp://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

Are patients who did not receive an injection at risk? 
No. Fungal meningitis is not transmitted from person to person. These infections are associated with a potentially contaminated medication that is injected into the body.

What should patients do?

Find out if you received a potentially contaminated medication. If patients are concerned about which product was used in their procedure, they should first contact the physician who performed their procedure.

The facilities who received one of the lots recalled on September 26, 2012, are actively contacting patients to find out if they are feeling well. The list of facilities that received medication from one of these three lots is available at http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

If you have received a potentially contaminated medication, seek medical attention if you have symptoms. It is important to note that infected patients have had very mild symptoms that are only slightly worse than usual. For example, many infected patients have had slight weakness, slightly worsened back pain, or even a mild headache. Patients have had symptoms generally starting from 1 to 4 weeks after their injection.

Patients who have had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, should talk to their doctor as soon as possible:

  • New or worsening headache
  • Fever
  • Sensitivity to light
  • Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site

I was contacted because I received an epidural injection with one of the potentially contaminated steroid medications approximately 4 weeks ago but I feel fine. Do I still need to be concerned?
Patients with infections have typically developed symptoms within 1-4 weeks after their injection. However, shorter and longer timeframes between injection and onset of symptoms have been reported. The timeframe is still being investigated. Patients should watch vigilantly for symptoms if they were injected with potentially contaminated steroids and see a doctor if they have any of the following symptoms, even if they have been previously evaluated: fever, new headache or headache that is getting worse, stiff neck, sensitivity to bright light, new weakness or numbness in any part of your body, slurred speech, new or worsening back pain, redness, or warmth or swelling at your injection sight. CDC will provide updated guidance as more information becomes available.

I was contacted because I received a joint injection with one of the potentially contaminated steroid medications approximately 4 weeks ago but I feel fine. Do I still need to be concerned?
As of October, infections from steroid injections into joints other than the spine (e.g., knee, hip) have not been reported. However, the investigation is ongoing and joint infections may take longer to develop than meningitis. The timeframe is still being investigated. Patients should watch vigilantly for symptoms if they were injected with potentially contaminated steroids and see a doctor if they have any of the following symptoms: fever, increased pain, redness, warmth, or swelling in the joint that received the injection or at the injection site. CDC will provide updated guidance as more information becomes available.

Are other medications from the New England Compounding Center located in Framingham, Massachusetts associated with infections?
To date, CDC has not received reports of infections linked to other products from the New England Compounding Center. However, out of an abundance of caution, CDC recommends that patients cease use of any product produced by the New England Compounding Center until further information is available. A list of products produced by the New England Compounding Center can be found through the FDA website at http://www.fda.gov/Drugs/DrugSafety/ucm322734.htmExternal Web Site Icon.

If patients have taken or used medications from New England Compounding Center, and they are worried that they are ill because of use of one of these products, they should seek medical attention. Again, CDC has not received any reports of infection linked to other products from New England Compounding Center.

What is a compounding pharmacy? Why are these medications compounded when they are also commercially available?
Compounding pharmacies create special formulations of medications in order to fit patients’ healthcare needs. For example, they may change the dose or change the formulation of a medication from a solid to a liquid.

Where can I find updates and additional information on this outbreak?
For complete information and updates on this outbreak, visitwww.cdc.gov/hai/outbreaks/meningitis.html.

About Fungal Meningitis

What is meningitis?
Meningitis is swelling of the protective membranes, or meninges, covering the brain and spinal cord. The swelling is usually caused by an infection with a bacteria or virus, but meningitis can also be caused by a fungus. Meningitis caused by a fungus is called fungal meningitis. The severity of illness and the treatment for meningitis differ depending on the cause, so knowing the specific cause of meningitis is important.

What is fungal meningitis?
Fungal meningitis occurs when the protective membranes covering the brain and spinal cord are infected with a fungus. Fungal meningitis is rare and usually caused by the spread of a fungusthrough blood to the spinal cord.

Is fungal meningitis common after epidural injections?
Epidural injections are generally very safe procedures, and complications are rare. Fungal meningitis is an extremely rare cause of meningitis overall, including after epidural injections. The type of epidural medication given to patients affected by this outbreak is not the same type of medication as that given to women during childbirth.

What are the symptoms of fungal meningitis?
Symptoms of fungal meningitis are similar to symptoms of other forms of meningitis; however, they often appear more gradually and can be very mild at first. In addition to typical meningitis symptoms, like headache, fever, nausea, and stiffness of the neck, people with fungal meningitis may also experience confusion, dizziness, and discomfort from bright lights. Patients might just have one or two of these symptoms.

***VIA http://www.cdc.gov/hai/outbreaks/patients/faq-meningitis-outbreak-patients.html

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: